Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS Louisville, KY

June 4, 2002Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2002, 3:53 PM EDT for Shelby County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 3:53 PM EDT (19:53 UTC)
Expired
Jun 4, 2002, 4:15 PM EDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Shelby County, KY

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS53 KLMK 041953
SVRSDF
KYC211-042015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 415 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SIMPSONVILLE...OR ABOUT 19
  MILES EAST OF LOUISVILLE...MOVING NORTHEAST AT 25 MPH. ANOTHER 
  STRONG STORM WAS LOCATED JUST WEST OF FINCHVILLE IN SOUTHWEST 
  SHELBY COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESTNUT GROVE...SHELBYVILLE AROUND 400 PM EDT
  CROPPER...BAGDAD AROUND 415 PM EDT
  FINCHVILLE BY 400 PM EDT

DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM 
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

$$
TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 4, 3:00 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT TUE JUN 4 2002

MESO ETA WAS RIGHT ON THE MARK WITH SUBTLE 2 OR 3 DEGREE DROP IN H7
TEMPS THIS AFTN ACRS PARTS OF OUR WRN & NRN FORECAST AREA (FA)...
THUS ALLOWING FOR SOME TSTM POTENTIAL.  MSAS DATA CLEARLY SHOWING
DEFINED CONVG PTN ACRS SAID RGN...SO ISO TO SCT TSTMS WILL PERSIST
INTO THE EVNG THOSE PLACES. MEANWHILE ... 2NDRY AXIS OF CONVECTION
ACRS SRN MO (AGAIN IN MID-LVL INSTABILITY) WILL RIDE NEWD ACRS SRN
INDIANA LTR IN THE EVNG/TNGT ... SO WE WILL KEEP POPS GOING OVNGT.
ELSEWHERE...CLR TO PARTLY SKIES OUGHT TO DO IT.

VEERING LLJ...COUPLED WITH APRCHG CDFNT...AND HELP FM RGT ENTRANCE
RGN OF JET...WILL INSTIGATE NUMEROUS SHWRS/TSTMS BOTH WED AND WED
NIGHT ACRS FA. PRECIPITABLE WATER VALUES OF 1.50 TO 1.80 INCHES (OR
ABOUT 150 PCT ABOVE NORMAL) STRONGLY SUGGESTS HVY RAIN POTENTIAL.

SWLY FLOW ALOFT...AT ALL LVLS...SHOULD MEAN SLOW TRANSLATION OF
FNT TO THE EAST.  AS A RESULT WILL KEEP MEDIUM RANGE POPS E AND
SOUTH THU MRNG BEFORE DRYING OUT.

BUBBLE OF HIGH PRES WILL WORK ACRS THE UPR OH VLY/LWR GREAT LAKES
ON FRIDAY BRINGING FAIR SKIES TO THE REGION THEN. HOWEVER...SRN
PORTION OF LONG WAVE TROF...LEFT BEHIND IN TEXAS...WILL PROBABLY
BE A PLAYER IN OUR WX OVER THE WEEKEND...AS IT APPROACHES THE OH
AND TN VLYS. WE WILL PLAY IT CONSERVATIVE AND BRING SHWRS AND
TSTMS IN ON SUNDAY.

.SDF...NONE.

STUREY

In the hours before

Special weather statement, Jun 4, 11:40 AM EDT, 4 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT TUE JUN 4 2002

...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON...

UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS
AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO,
SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST
AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT
INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON.

THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO
PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY
MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL
COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS,
SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE
ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST
HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES,
ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING
OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING
CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED
CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN.

IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS
AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT
EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES
AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID
SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR
ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW
THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS
FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE,
REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS
BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS.

SMALLCOMB
Special weather statement, Jun 4, 11:40 AM EDT, 4 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT TUE JUN 4 2002

...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON...

UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS
AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO,
SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST
AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT
INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON.

THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO
PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY
MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL
COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS,
SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE
ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST
HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES,
ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING
OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING
CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED
CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN.

IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS
AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT
EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES
AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID
SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR
ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW
THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS
FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE,
REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS
BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:25 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham40 min
Jun 4, 3:27 PM EDTSevere Thunderstorm WarningLMKJefferson33 min
Jun 4, 5:00 PM EDTSevere Thunderstorm WarningLMKHart30 min
Jun 4, 5:24 PM EDTSevere Thunderstorm WarningLMKLarue36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.